U.S. poison control centers, including the one at Children's Hospital of Philadelphia, have had a surge in calls about an unapproved antidepressant that could be a new drug of abuse in the opioid epidemic.

The antidepressant, called tianeptine, has opioid-like effects if taken in large doses. It is marketed as Coaxil or Stablon in Europe, Asia, and Latin America. Although not approved in the U.S., it can easily be bought online as a dietary supplement or research chemical, according to a report published Friday by the U.S. Centers for Disease Control and Prevention.

From 2000 to 2017,  the nation's 50 poison control centers received 218 calls about tianeptine toxicity — with 207 of those calls coming in the most recent four years. About half the reported users were 21 to 40 years old.

"In light of the ongoing U.S. opioid epidemic, any emerging trends in drugs with opioid-like effects raise concerns about potential abuse and public health safety," the CDC report said.

The poison control center at CHOP has received seven reports about tianeptine since 2015, said medical director and emergency physician Kevin Osterhoudt. Four cases specifically mentioned that the drug was purchased online as a powder.

In high doses, the drug can cause neurological, heart, and gastrointestinal symptoms; it also can cause symptoms of opioid withdrawal.

The calls are likely just a small indicator of tianeptine abuse, Osterhoudt said. Not only are reports to poison centers voluntary, but hospitals do not screen for tianeptine when people show up in the emergency room with a suspected opioid overdose.

The surge in calls followed a 2014 research article that found the drug works on opioid receptors and can produce a high. Since then, tianeptine has been a popular topic on online forums about psychoactive drugs.

In April, Michigan became the first state to ban tianeptine by classifying it a Schedule II controlled substance. Police said the drug was responsible for several overdoses in the Midland and Saginaw area in 2017.